12 April 2009

No More Zyrtec For Me

I hadn't given up on Zyrtec, despite the side effects, because it was the only antihistamine I'd ever found that actually worked for me. I figured that so long as I didn't take it continuously, and had anti-itch stuff around for when it wore off, I'd be fine. Well, sort of. If it was only the itching, I think I wouldn't be writing it off. Unfortunately, it's a bit more insidious than that.

I'd been off of it completely for almost four months, and had bad allergy symptoms one morning. So I took a Zyrtec, and was curious to see whether I would get any itching after it wore off. On the fifth night after taking it, I woke up with extremely itchy feet, applied Benadryl spray, and went back to sleep. There were a few more minor itches over the next week or so, but nothing bad. Exactly two weeks after taking it, I had another bad allergy attack. Two weeks is also the time that it usually takes for the itching to stop completely after you go cold turkey on Zyrtec after taking it for an extended period of time. I noted this "coincidence" but went ahead and took a Zyrtec that day. The itching was a bit more persistent, and started sooner. Still not too bad.

Two weeks after that? Massive hot and cold chills. Nothing that I could call "allergy symptoms," but I'd noted the two week intervals when I was trying to get off of the stuff last fall as well. I'd just make it through the two week itching period when something would happen that would induce me to take another of the bloody things. So I don't think the two-week nonsense is coincidence. My suspicion is that two weeks is when enough of the Zyrtec and whatever it breaks down into is out of your system. It still seems to protect somewhat against allergies all through those two weeks. Then when the level drops past some threshold, there's something on the order of a histamine rebound, resulting in worse allergy symptoms. Note that this is speculative, but fits my experience. (YAY! Anecdotal Evidence!)

I'm not particularly interested in taking something that both has annoying side effects after the fact and, just after the side effects wear off, induces symptoms to encourage you to take more. Still, since I finally found an antihistamine that does work on me, I may play around and see if there are any others that also work, and what kind of side effects they produce.


Paul said...

Yikes! Those are some pretty pronounced side-effects. Should you ask a doctor about those?

Qalmlea said...

They're going away now, and the worst ones were when I'd been taking the Zyrtec everyday for a while. Some people have had the itching so bad that they couldn't function, but mine was (relatively) minor, in that it only came at night and was fairly easy to control.

These are actually somewhat common reactions to going off of Zyrtec. Not sure what proportion of people get them, but they're more annoying than life-threatening. (Some stories/suggestions here)

For me, the itching was minor enough I was willing to cope with it, but the rebound? That was the final straw.

Paul said...

Good to hear the side-effects are not as bad as they could be.